Retinal Abnormalities and Vision Loss
- POTIGA can cause retinal abnormalities with funduscopic features similar to those seen in retinal pigment dystrophies, which are known to result in damage to the photoreceptors and vision loss.
- Some patients with retinal abnormalities have been found to have abnormal visual acuity. It is not possible to determine whether POTIGA caused this decreased visual acuity, as baseline assessments are not available for these patients.
- Approximately one third of the patients who had eye examinations performed after approximately 4 years of treatment were found to have retinal pigmentary abnormalities. An earlier onset cannot be ruled out, and it is possible that retinal abnormalities were present earlier in the course of exposure to POTIGA. The rate of progression of retinal abnormalities and their reversibility are unknown.
- POTIGA should only be used in patients who have responded inadequately to several alternative treatments and for whom the benefits outweigh the potential risk of vision loss. Patients who fail to show substantial clinical benefit after adequate titration should be discontinued from POTIGA.
- All patients taking POTIGA should have baseline and periodic (every 6 months) systematic visual monitoring by an ophthalmic professional. Testing should include visual acuity and dilated fundus photography. Additional testing may include fluorescein angiograms (FA), ocular coherence tomography (OCT), perimetry, and electroretinograms (ERG).
- If retinal pigmentary abnormalities or vision changes are detected, POTIGA should be discontinued unless no other suitable treatment options are available and the benefits of treatment outweigh the potential risk of vision loss.
FDA and Industry Communications
Patient Counseling Information
Updated April 2016